About MEAJO | Editorial board | Search | Ahead of print | Current Issue | Archives | Instructions to authors | Online submission | Subscribe | Advertise | Contact | Login 
Middle East African Journal of Ophthalmology Middle East African Journal of Ophthalmology
Users Online: 442   Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
ORIGINAL ARTICLE
Year : 2017  |  Volume : 24  |  Issue : 1  |  Page : 43-47

Toxic anterior segment syndrome outbreak after cataract surgery triggered by viscoelastic substance


1 Department of Ophthalmology, Ulucanlar Eye Research and Training Hospital, Ankara, Turkey
2 Department of Ophthalmology, Istinye State Hospital, Istanbul, Turkey
3 Department of Ophthalmology, Samsun Research and Training Hospital, Samsun, Turkey

Correspondence Address:
Özlem BeyazyıldıZ
Department of Ophthalmology, Samsun Research and Training Hospital, 55100 Samsun
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/meajo.MEAJO_226_15

Rights and Permissions

Purpose: The purpose of this study is to present toxic anterior segment syndrome (TASS) outbreak at our clinic and discuss possible causes of TASS. Materials and Methods: Thirty-four eyes of 34 patients developed TASS in a consecutive 2 weeks period were included in this study. Both anterior segment and fundus examinations were performed before and after uncomplicated cataract surgery. During the follow-up period, clinical features and all possible causes were evaluated including perioperative products and processing such as sterilization technique of surgical instruments, irrigating solutions, drugs, viscoelastic substance (VES), and intraocular lens. Results: Patients had corneal edema, anterior chamber reactions, and decreased vision. No patient had purulent secretion, chemosis, lid involvement, and pain. At first 2 postoperative days, patients treated as infectious endophthalmitis by topical and oral antibiotics and then TASS was suspected, and patients treated completely with topical steroids. Suspected cause for TASS was VES substance, 2% sodium hyaluronate which had newly been used as VES product in phacoemulsification surgery. No new case has occurred after stopped usage of this VES product. Conclusion: As far as we know, this is the largest report of TASS outbreak in the shortest period from the same clinic caused by VES. Suboptimal products of surgical materials can be the cause of TASS. Close monitoring of each surgical step and elimination of causative agent can prevent the outbreaks of TASS.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2240    
    Printed42    
    Emailed0    
    PDF Downloaded141    
    Comments [Add]    

Recommend this journal